Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 29, NWS Albuquerque, NM

May 18, 2019

NWS Albuquerque, NM issued this wind advisory at May 18, 2019, 4:11 AM MDT. It took effect at May 18, 2019, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 18, 2019, 4:11 AM MDT (10:11 UTC)
In effect from
May 18, 2019, 11:00 AM MDT
Expired
May 18, 2019, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

389 
WWUS75 KABQ 181011
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
411 AM MDT Sat May 18 2019

NMZ523-529-532>537-181800-
/O.NEW.KABQ.WI.Y.0029.190518T1700Z-190519T0100Z/
Central Highlands-Northeast Highlands-Eastern San Miguel County-
Guadalupe County-Quay County-Curry County-Roosevelt County-
De Baca County-
411 AM MDT Sat May 18 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM MDT
this evening. 

* LOCATION...From around Las Vegas and Clines Corners east and
  southeastward to around Tucumcari, Clovis and Portales. This
  includes the I-40 corridor across eastern New Mexico.

* WINDS...West and northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will strengthen late this morning, then become
  hazardous this afternoon. Speeds will weaken toward sunset.

* VISIBILITY...Locally reduced in dust-prone locations.

* LOCAL IMPACTS...Hazardous crosswinds will impact north-to-south
  and northeast-to-southwest oriented roads, like Highway 54
  across Guadalupe and Quay Counties. Light-weight and loose
  objects may become airborne. Flimsy structures may blow over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

44
2 follow-up statements
701 
WWUS75 KABQ 181745
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1145 AM MDT Sat May 18 2019

NMZ523-529-532>537-190100-
/O.CON.KABQ.WI.Y.0029.000000T0000Z-190519T0100Z/
Central Highlands-Northeast Highlands-Eastern San Miguel County-
Guadalupe County-Quay County-Curry County-Roosevelt County-
De Baca County-
1145 AM MDT Sat May 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* LOCATION...From around Las Vegas and Clines Corners east and
  southeastward to the Texas border including Tucumcari, Clovis
  and Portales. Interstate 40 across eastern New Mexico will be
  impacted.
 
* WINDS...West and northwest 25 to 35 mph with gusts up to 50 
  mph.

* TIMING...Winds will reach peak strength this afternoon before
  weakening early this evening. 

* VISIBILITY...Locally reduced in dust prone locations.

* LOCAL IMPACTS...Hazardous crosswinds will impact north to south
  and northeast to southwest oriented roads, including Highway 54
  across Guadalupe and Quay Counties. Lightweight and loose 
  objects may become airborne. Flimsy structures may blow over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
607 
WWUS75 KABQ 190035
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
635 PM MDT Sat May 18 2019

NMZ523-529-532>537-190145-
/O.EXP.KABQ.WI.Y.0029.000000T0000Z-190519T0100Z/
Central Highlands-Northeast Highlands-Eastern San Miguel County-
Guadalupe County-Quay County-Curry County-Roosevelt County-
De Baca County-
635 PM MDT Sat May 18 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have begun to subside and have fallen below advisory
level. Winds will continue to subside after sunset, thus the wind
advisory will be allowed to expire at 7pm MDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 18, 3:30 AM MDT, 41 minutes earlier.

Area forecast discussion, May 18, 3:30 AM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 AM MDT Sat May 18 2019

.SYNOPSIS...
Breezy to windy conditions will continue for at least the next week,
while high temperatures vary from near to below normal. An upper
level trough will bring a few showers and thunderstorms to the
northern mountains and northeast corner today, then a stronger upper
low will bring widespread rain showers, thunderstorms and high
terrain snow to northern, western and central New Mexico Monday and
Monday night. The dryline may also trigger some strong to severe
thunderstorms over the far eastern plains Sunday night and Monday.
Further, strong winds will become widespread across southern and
eastern areas Monday, where gusts from 50 to 60 mph will be possible.
Precipitation will remain in the forecast for northwest areas through
the middle of next week, then a southerly tap of moisture could bring
wetting thunderstorms to portions of the eastern plains during the
latter half of the week.

&&

.DISCUSSION...
A broad upper level low pressure system passing eastward over the
northern and central Rockies will steer a shortwave trough
eastward along the CO/NM border today. This will trigger showers and
thunderstorms mainly in the mountains near the CO border. Strong
northwest surface winds will also develop south of the upper level
trough with gusts to 50 mph expected from around Clines Corners and
Las Vegas southeastward to around Tucumcari, Clovis and Portales.

Breezy to windy conditions will return each day through at least the
middle of next week as a deep longwave trough churns over the
western US; however, the location of stronger winds over NM will vary
each day with the timing and track of shortwave troughs rotating
through the broader longwave pattern.

After a brief break in the weather (but continued breezy to windy
conditions) on Sunday, an upper level low pressure system will
track eastward along the CO/NM border Monday through Monday night.
The approaching system may draw a convectively active dryline
westward over the far eastern plains Sunday night, then eastward
across the same area Monday with a marginal risk of severe
thunderstorms. Meanwhile, the system will spread showers,
thunderstorms and high terrain snow showers over much of western,
northern and central NM Monday and Monday night. There could be a few
inches of snow accumulation in the northern mountains mainly above
8500 feet as 700 mb temps drop to around -3C. Winds aloft will
strengthen ahead of the system on Monday with gusts to 50 mph
possible along and east of the central mountain chain, and possibly
over south central and southwest areas as well. Gusts could reach 60
mph along and just east of the south central mountains.

Models vary in their solutions, but they generally depict a broad low
pressure system to cut off west or northwest of NM during the middle
of next week. This will keep a chance for precipitation in the
forecast Tuesday through Thursday for the northwest quarter to third
of the state. A strong (~595 dm) mid level high pressure system will
also develop over the southeast US during the middle to latter half
of the week. The dryline may return thunderstorms to portions of the
far eastern plains Wednesday night. Then, southerly flow between the
upper high and upper low is forecast to draw a potentially rich
plume of subtropical moisture northward over eastern NM (possibly as
far west as the central mountain chain) late Thursday through the end
of the week. This could result in widespread wetting rainfall and
some strong to severe thunderstorms for that area. The heaviest
precip looks to occur Thursday night and Friday if a shortwave trough
can eject eastward across the central Rockies as some models
suggest.

44

&&

.FIRE WEATHER...
The next 7 days will feature wind, wind, then more wind as a very
active jet stream pattern impacts the western U.S. The impact of
recent green up and below normal temperatures as a limiting factor
for a fire growing pattern will need to be re-evaluated at some
point in the coming days.

For today, strong west-northwest winds with subcritical humidities
will impact areas within the lower RGV and much of eastern NM. High
temperatures will be 10 to 15 degrees below normal in this area with
moderate to high Haines. Winds will taper off tonight as a weak area
of high pressure shifts through the area. The next upper level wave
will approach from the west Sunday and bring strong southwest winds
with warming temperatures and increasing high clouds. Subcritical
humidities will continue for the lower RGV and eastern NM Sunday
with widespread high Haines.

Southwest winds will be even stronger on Monday with the potential
for gusts near 60 mph across eastern NM. The north and west will see
higher humidity with a decent shot of wetting rainfall and even some
high terrain snow through Monday night. The next cold front will
move through the region Tuesday with below normal temperatures in
all areas and another blast of strong winds and low humidity. A near
repeat occurs Wednesday with strong southwest winds and low humidity
for much of central and eastern NM. The extended critical pattern
"may" be alleviated Thursday as an upper level wave becomes nearly
stationary over the Great Basin and begins drawing deeper moisture
northward into NM.

Guyer

&&

.AVIATION...
06Z TAF CYCLE
Winds will continue tapering off overnight behind a cold front
moving southeast through the area. Another windy day is on tap
Saturday with west to northwest winds increasing quickly after
sunrise. The strongest winds will impact the I-40 corridor east of
KABQ where gusts of 35 to 40 kt will be common.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  41  68  43 /   0   0   5  40
Dulce...........................  59  31  63  38 /  10   0  20  40
Cuba............................  59  37  65  43 /   0   0   0  10
Gallup..........................  63  35  66  37 /   0   0   0  20
El Morro........................  59  33  64  36 /   0   0   0   5
Grants..........................  63  35  67  38 /   0   0   0   0
Quemado.........................  62  36  65  39 /   0   0   0   0
Glenwood........................  73  46  74  47 /   0   0   0   0
Chama...........................  53  29  58  34 /  20   0  20  40
Los Alamos......................  59  40  64  47 /   0   0   0  10
Pecos...........................  59  38  66  46 /   5   0   0   5
Cerro/Questa....................  57  32  64  39 /  30   5   0  20
Red River.......................  46  28  53  35 /  40   5   5  20
Angel Fire......................  50  26  58  33 /  20   0   5  10
Taos............................  58  31  65  38 /  10   0   0  10
Mora............................  57  33  64  40 /  10   0   5  10
Espanola........................  65  40  71  48 /   0   0   0   5
Santa Fe........................  59  40  66  47 /   5   0   0  10
Santa Fe Airport................  63  38  70  46 /   0   0   0   5
Albuquerque Foothills...........  68  44  74  52 /   0   0   0   0
Albuquerque Heights.............  69  45  75  52 /   0   0   0   0
Albuquerque Valley..............  72  45  77  52 /   0   0   0   0
Albuquerque West Mesa...........  70  45  75  52 /   0   0   0   0
Los Lunas.......................  71  43  77  49 /   0   0   0   0
Rio Rancho......................  69  45  75  52 /   0   0   0   0
Socorro.........................  77  47  81  52 /   0   0   0   0
Sandia Park/Cedar Crest.........  60  41  67  48 /   0   0   0   5
Tijeras.........................  64  42  70  49 /   0   0   0   5
Moriarty/Estancia...............  66  35  72  42 /   0   0   0   5
Clines Corners..................  61  38  69  46 /   0   0   0   0
Gran Quivira....................  66  41  71  49 /   0   0   0   0
Carrizozo.......................  71  45  76  53 /   0   0   0   0
Ruidoso.........................  63  41  70  47 /   0   0   0   0
Capulin.........................  60  34  67  43 /  20   0   0  10
Raton...........................  64  34  70  43 /  10   0   0  10
Springer........................  64  35  71  46 /  10   0   0  10
Las Vegas.......................  62  35  68  44 /  10   0   0   5
Clayton.........................  70  41  75  50 /  10   0   0  20
Roy.............................  65  39  71  49 /   5   0   0  10
Conchas.........................  75  44  81  55 /   0   0   0  20
Santa Rosa......................  72  43  80  54 /   0   0   0  10
Tucumcari.......................  77  46  83  56 /   0   0   0  20
Clovis..........................  75  46  81  56 /   0   0   0  40
Portales........................  77  46  84  57 /   0   0   0  30
Fort Sumner.....................  75  46  82  57 /   0   0   0  10
Roswell.........................  83  49  89  58 /   0   0   0   5
Picacho.........................  74  46  81  54 /   0   0   0   0
Elk.............................  71  43  78  50 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 7 PM MDT this evening for
the following zones... NMZ523-529-532>537.

&&

44
Hazardous weather outlook, May 17, 4:30 AM MDT, 23 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
430 AM MDT Fri May 17 2019

NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
430 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Southwest winds will gust up to 50 mph across northeast and east
central areas, as well the south central mountains and adjacent high
plains this afternoon until almost sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday, west and northwest winds may reach 50 mph again from Clines
Corners eastward down the I-40 corridor and across the Caprock.

An upper level low pressure system will pass eastward over the
Colorado and New Mexico border Monday and Monday night with multiple
weather hazards. The storm system will draw the dryline into the far
eastern plains with a risk of severe thunderstorms there Sunday night
and especially Monday. Southwest winds may reach 50 mph on Monday
across the south central mountains, the adjacent high plains, and
much of east central and northeast New Mexico. A few inches of snow
accumulation will be possible in the northern mountains above 8500
feet Monday night.

Tuesday, the potential exists for wind gusts to 50 mph along and east
of the central mountain chain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required in counties along New Mexico's
eastern border Sunday night and especially Monday.

44

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.